Hail, Dunn
- When
- June 3, 1:02 PM MST to 1:07 PM MST
- Where
- Dunn County, 4.3 mi E of New Hradec
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.010, -102.790
A surface cold front pushing east across North Dakota resulted in scattered thunderstorms developing from the late afternoon through the mid evening hours of Thursday, June 3rd. Non-severe hail reports were received along with one funnel cloud report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface cold front pushing east across North Dakota resulted in scattered thunderstorms developing from the late afternoon through the mid evening hours of Thursday, June 3rd. Non-severe hail reports were received along with one funnel cloud report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUN 3 2010 .SYNOPSIS... A TROUGH OF LOW PRESSURE FROM WESTERN SASKATCHEWAN AND ALBERTA BORDER WITH TROUGH OF LOW PRESSURE EXTENDING SOUTHEAST INTO CENT AL PLAINS. LARGE AREA OF RAIN SHOWERS EAST OF TROUGH WITH ISOLATED THUNDERSTORMS DEVELOPING RIGHT ALONG TROUGH. && .SHORT TERM... CURRENTLY...OVER THE CONUS...NEAR ZONAL FLOW ALOFT CONTINUES...WITH WEAK RIDGING OVER THE NORTHERN PLAINS GIVING WAY TO A SHORTWAVE TROUGH APPROACHING FROM THE WEST. A LARGE AREA OF RAIN SHOWERS ASSOCIATED WITH SURFACE LOW PRESSURE IS WORKING ITS WAY ACROSS THE STATE...AND IS WORKING WITH THE APPROACHING SHORTWAVE TO DEVELOP THUNDERSTORMS IN THE WEST. MAIN FORECAST CONCERNS WILL BE THE THE CHANCES FOR RAIN AND THUNDERSTORMS TONIGHT AND AGAIN OVER THE WEEKEND. MODELS ARE IN GOOD AGREEMENT OVERALL...BUT WILL LEAN WITH THE MORE CONSISTENT ECMWF FOR THE FORECAST. THE SHORTWAVE TO THE WEST WILL TRACK OVER THE STATE THIS EVENING...BRINGING COLD ADVECTION ALOFT AND INCREASING INSTABILITY ACROSS THE STATE. MODEL DEPICTIONS OF 1000 T0 1500 J/KG OF CAPE IN THE SOUTHWEST EARLY THIS AFTERNOON WILL SLIDE EASTWARD INTO CENTRAL ND BY THIS EVENING...AND WITH ABOUT 20 KNOTS OF 0-1 KM SHEAR...EXPECT SOME ORGANIZATION...BUT NOTHING THAT WOULD APPROACH SEVERE CRITERIA. THUNDERSTORMS AND SHOWER ACTIVITY SHOULD DIE DOWN AFTER SUNSET...AS THE MAIN AREA OF FORCING EXITS THE CWA AND DAYTIME HEATING CEASES. BROAD RIDGING RETURNS TO THE PLAINS FOR FRIDAY...BUT WILL LIKELY BE SHORT LIVED AS ANOTHER SHORTWAVE APPROACHES FRIDAY NIGHT...RESULTING IN A GOOD CHANCE OF PRECIPITATION FOR THE MAJORITY OF SATURDAY. MODELS SUGGEST MOST INSTABILITY WOULD BE ALONG A LINE FROM NORTH CENTRAL TO SOUTHEAST ND...SO WILL EMPHASIS THUNDERSTORM CHANCES THERE. THE INFLUENCE OF THIS WAVE MAY LINGER A BIT LONGER AS IT PHASES WITH AND EXTENDS A TROUGH DESCENDING INTO THE GREAT LAKES AREA FROM EASTERN CANADA. THE PERIPHERY OF THE TROUGH MAY EXTEND FAR ENOUGH WEST TO KEEP A CHANCE OF SHOWERS IN MY EASTERN COUNTIES THROUGH SUNDAY MORNING. THE REST OF THE CWA SHOULD BE DRY SATURDAY NIGHT THROUGH THE REST OF THE PERIOD. TEMPERATURES ARE EXPECTED TO REMAIN RELATIVELY STABLE...WITH HIGHS AROUND 70 AND LOWS AROUND 50 FOR THE DURATION OF THE SHORT TERM. .LONG TERM... MODELS/ENSEMBLES CONTINUE TO FORECAST HIGH LATITUDE BLOCKING AND ZONAL (WEST TO EAST) FLOW ACROSS THE NORTHERN PLAINS. TIMING OF SHORTWAVES EMBEDDED IN THE ZONAL FLOW DIFFERS BETWEEN LONG TERM MODELS. THUS LOW PROBABILITIES OF SHOWERS/THUNDER IS EXPECTED IN EACH FORECAST PERIOD. OTHERWISE SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 60S TO UPPER 70S...AND LOWS 45 TO 55. && .AVIATION... A SURFACE TROUGH EXTENDED FROM NORTHEAST MONTANA TO NEAR KDIK/KMBG WAS EXPECTED TO CONTINUE MOVING EASTWARD TO THE RED RIVER VALLEY BY AROUND 06Z. AN AREA OF SHOWERS ASSOCIATED WITH THE SURFACE TROUGH/FRONT HAS RESULTED IN RAIN SHOWERS AND MVFR CONDITIONS TO THE WESTERN AND CENTRAL TAF SITES THIS AFTERNOON...AND WILL LIKELY IMPACT ALL TERMINALS BY THIS EVENING. AN APPROACHING UPPER LEVEL TROUGH THAT IS SET TO CROSS OVER THE STATE LATER TODAY MAY PROVIDE ENOUGH LIFT FOR SCATTERED THUNDERSTORMS...BEGINNING IN THE WEST AND SPREADING EAST THROUGH THE REST OF THE DAYLIGHT HOURS. VFR SHOULD AGAIN PREVAIL BY TOMORROW MORNING AS HIGH PRESSURE BUILDS INTO THE REGION. SOUTHERLY WINDS OF 5 TO 15 KNOTS SHOULD SHIFT TO THE WEST WITH FRONTAL PASSAGE...WITH GUSTY WINDS POSSIBLE WITHIN THE VICINITY OF ANY STORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/BPN/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 423 AM CDT THU JUN 3 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 423 AM CDT THU JUN 3 2010 /323 AM MDT THU JUN 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS AN UPPER LEVEL SHORT WAVE AND IT'S ASSOCIATED SURFACE TROUGH MOVE ACROSS THE NORTHERN PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSETTLED WEATHER PATTERN WILL CAUSE A SERIES OF LOW PRESSURE TROUGHS TO DEVELOP IN CENTRAL MONTANA THEN MOVE EAST ACROSS THE NORTHERN PLAINS. THIS WILL BRING INTERMITTENT SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Bismarck radar (KBIS), 157 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
The funnel cloud did not reach the surface.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238202, 238203, 238205.